MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 CHANNEL DRAIN

C.R. BARD, INC. (COVINGTON) -1018233 CHANNEL DRAIN
Catalog Number 072189
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plastic surgery department in (b)(6) was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on 20oct2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on 01nov2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.A potential root cause for this failure could be ¿ tip not produced to specification".The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The product catalog number and the lot number for this device are unknown.Therefore, bd is unable to determine the associated labeling to review.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
 
Event or Problem Description
It was reported that the plastic surgery department in seattle was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on 20oct2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on 01nov2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.
 
Event or Problem Description
It was reported that the plastic surgery department in seattle was having trouble with the drains with sharpness of the trocars.Their need was urgent as they had injuries using the product.The plastic surgeons refused to use them because they were ¿not safe¿.They gave little more information about the defective trocars.The event was reported on (b)(6) 2023, surgical drain provided for the case was a bard 15 french fully fluted around drain on a trocar.It was very dull trocar, which did not pass through the skin creating a dangerous situation.The amount of force required to push this to skin was too great to continue so they used another knife was needed to cut the skin.The event was reported on (b)(6) 2023, 15 french round fluted drain with trocar provided intraoperatively, but the wrong manufacturer bard drain was provided, desired drain in cardinal drain.They placed the trocars through the skin with difficulty, and on one side, with the trocar already passed through a long subcutaneous tunnel and parted way through the skin would go no further, required scalpel to cut the skin around the drain to allow it to pass through.High risk of sharps injury with the bard drain.This was a repeated occurrence with danger to patient and staff.The plastic surgeon had to use a bard drain again today.They stated that it was disappointing to have to do use the bard drain again today.They simply were not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis.They had to cut down on it again with a scalpel.The other plastic surgeon at the same campus echoed their frustrations.Per follow up information received via phone mail on (b)(6) 2023, stated that the surgeon always uses the same size/style of drain¿15fr fully fluted round drain with trocar and the patient used a 15 fr round channel drains on a trocar in may cases.This was because it allowed them to create a longer subcutaneous tunnel between the surgical site in the skin exit site in order to reduce the risk of contamination of any implants or the deep surgical site.One year ago the contracted vendor had a back order of usual drains and ended up using trocars where the tip was not as sharp and they were very difficult to exit the skin.It required a great amount of force to try to make this spike come out, which puts both the patient and the staff in danger.I did in fact have an injury from this last year.After we found adequate trocars again, in recent months we have been dealing with our supply chain providing us with trocar drains from bard company, rather than the ones we need from cardinal.These drains from the bard company are also less sharp causing the same issues with difficulty passing through the skin.C.In fact, in the past 30 days the patient had at least 5 surgeries where they have been given these bard drains instead of the cardinal drains, in spite of specifically asking for the correct drain.They have placed two unusual occurrence reports, but they have not received any information about action on these.Each time this occurs, they ask staff to make note of this and request changes to have the cardinal drains provided.Yet yesterday and today, patient was again given the bard drains, in spite of specifically asking for the cardinal drain.This puts them in a situation where the drain was exiting the skin part way, there was a sharp spike sticking out, and we need to cut the rest of the way out with another knife.(somehow, the communication of the conversion from cardinal to bard did not reach the surgeon) and it was disappointing to use the drain bag again today and the patient was curious to see what the bard representative would say does it even matter.These are not sharp enough to get through the skin.Barely got the tip of the spike out of the dermis and had to down it again with a scalpel and the patient had no problems with recovery.
 
Additional Manufacturer Narrative
The reported event was confirmed supplier related, visual evaluation of the returned sample noted one opened bd (with original packaging), channel drain with trocar and one opened cardinal health channel drain with trocar for comparison.Visual inspection of the sample noted burrs and distortion on the bd trocar.Although a specific cause cannot be determined, based on the risk document a potential root cause for this event could be ¿tip not produced to specification".The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: · avoid suturing through drains.· drains should lie flat and in line with the skin exit areas.· particular care should be taken to avoid any obstacles to the drain exit path.· drains should be checked for free motion during closure to minimize the possibility of breakage.· drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.· surgical removal may be necessary if drain is difficult to remove or breaks.Complications complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.Drain placement · the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.· tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.· positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.· drain tubing should be placed within the wound by approximating the areas of critical fluid collection.· care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.· taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.· deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.· care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician." correction: d,h.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the actual/suspected device was inspected.

Brand Name
CHANNEL DRAIN
Common Device Name
CHANNEL DRAIN
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key18258716
Report Number1018233-2023-08719
Device Sequence Number11782919
Product Code GBX
UDI-Device Identifier00801741049712
UDI-Public(01)00801741049712
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number072189
Device Lot NumberNGHT2175
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer12/07/2023
04/19/2024
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date12/12/2023
04/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown